1. mandy

    mandy Registered User

    Nov 7, 2003
    14
    staffordshire
    Hello

    My mum has been taking ebixa for the last two years. Over the last months mum has been having hallucinations and delusions. She has also recently become aggressive.

    Mums specialist wants to stop the ebixa to see if this is causing side effects.

    I am just a bit worried that stopping the ebixa may have a detrimental effect on mums condition.

    Has anyone else been in a situation similar to this?

    If you could advise i would be grateful.

    Thankyou
     
  2. angela.robinson

    angela.robinson Registered User

    Dec 27, 2004
    520
    hi mandy
    we had the same experiance when JIM ,had been taking aracept for 3 yr the consultant was keen to take him of the tablets, i was reluctant to do this ,but could not cope with all the new symptoms well things did not clear up when he came of them and he deteriorated very fast ,she agreed to try him on galantemine ,but that changed nothing ,now he is on a trial with ebixa ,that is not doing much either he just seems a little bit calmer now ,but that could also be due to the quetiapine,,i personaly wish he had stayed on aracept but they will not hear of him going back on it ,so maybe you could get them to agree to just couple of weeks off ,to test things out,
     
  3. Jude

    Jude Registered User

    Hi Mandy,

    This is a really difficult situation. It may be that your mother has become immune to Ebixa now and is showing usual AD symptoms. If there was a possibility of increasing the dosage, then your Doctor probably would have recommended it.

    It might be woth a trial on another drug such as Aricpet, but you really do need to seek professional advice asap.

    Jude
     
  4. Ruthie

    Ruthie Registered User

    Jul 9, 2003
    114
    South Coast
    Don't know if Ebixa is working still

    My husband was on Aricept from May 2002 to August 2003, and it helped to some extent with communication and comprehension. By August 2003 it seemed clear that it was no longer having much effect, so it was stopped. He deteriorated fairly rapidly through Autumn 2003, and was admitted to NHS care at Christmas 2003.

    At a ward Care Policy meeting in April 2004 I asked his consultant psychiatrist if he would consider prescribing Ebixa. He replied that he would have been disappointed in me if I hadn't suggested it! I think he said that this would be the first person in our health authority to be prescribed Ebixa. He asked for a month or two to try to get the level of other medications (sedatives and anti-psychotics) right, and he started prescribing Ebixa in June. It had quite a significant effect as far as I could tell (My husband's twin brother and other regular visitors agreed ). My husband seemed better able to communicate, a bit more aware of things and co-operative, and we all agreed that it improved his quality of life. This continued until just before Christmas, but since then we have all noticed a marked deterioration, both physically and mentally, although a Urinary Tract Infection just before Christmas may have had a bearing on this (known for causing mental deterioration in dementia patients).

    The infection was cleared up quickly with antibiotics, but his condition has not improved, and he had a seizure last week, which I have been warned may be due to progression of the disease, and which may become a feature of his illness. If he has a further seizure they may ask for an MRI scan.

    I will be attending another care policy review with his named nurse (who is excellent), his psychiatrist and possibly his CPA and/or Social Worker and a Hospital Manager next Tuesday. I suspect that among the issues discussed will be whether to continue with Ebixa, and I do wonder what will happen if he comes off it, although I sense that it isn't having much effect now. My views are always given serious consideration and taken into account, but I know that the final decision is with the doctor. I am of course concerned with my husband's quality of life, which seems to be rapidly decreasing, although he still enjoys his food and has "good days" when he seems cheerful and smiles at the staff, who always say "he has been lovely" Sadly he still has times when he is aggressive and "punchy".

    I will also be interested in any views on this topic.

    Thank you all.

    Ruthie
     
  5. mandy

    mandy Registered User

    Nov 7, 2003
    14
    staffordshire
    reviews

    Thanks for replying Ruthie,

    Yes its difficult to know whether the ebixa is still making a difference isnt it. Mum has deteriorated a lot in the last few months, but our question is would she have been worse if not on the ebixa. I suppose no-one really knows do they!

    We have a review with mums psychiatrist this afternoon, so will be discussing it with her then. As you say the final decision is up to the doctors to do what they think best.

    Mum is lovely on her 'good days' - smiling and hugging everyone, but yes more and more times now we seem to get bad days with the aggression and mood swings. Its very difficult isnt it?

    Its good to hear from others who understand just what the situation is like - i dont think anyone else really understands how upsetting it is do they?

    Keeping our fingers crossed that things work out for the best.

    Thanks again

    Mandy
     
  6. Jude

    Jude Registered User

    Dear Mandy and Ruthie,

    My mother started taking Ebixa last year at the suggestion of our CP. [She had previously tried Aricept but it made her extremely sick.] She was apparently only the second person here to have be prescribed this drug. The CP said that it would either have no effect or that there would be a tremendous difference after a few weeks of taking it.

    Fortunately Mum responded very well to Ebix and the change in her was incredible - to the point where she can now assist with getting herself washed and dressed, can help with simple jobs like drying cutlery and setting the table. She is also a lot more cheerful and talkative than before.

    Sadly there will come a time when Ebixa will no longer have this affect, but for now it's wonderful to have her happy and feeling that she is of use.

    Jude
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.